Alert archive / Nevada / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 30, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 20, 2013, 5:24 PM PDT for Storey County, Washoe County, Nevada. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2013, 5:24 PM PDT (00:24 UTC)
- Expired
- Jul 20, 2013, 6:00 PM PDT
- In force
- 36 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 30 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:25 PM PDT | TSTM WND GST 77 | N Reno, NV | AT NWS RENO OFFICE |
| Jul 20, 6:01 PM PDT | TSTM WND GST 59 | 5 N Reno, NV | AT NWS RENO OFFICE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5145 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
436 WUUS55 KREV 210024 SVRREV NVC029-031-210100- /O.NEW.KREV.SV.W.0030.130721T0024Z-130721T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 524 PM PDT SAT JUL 20 2013 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL STOREY COUNTY IN WESTERN NEVADA... SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA... THIS INCLUDES THE CITY OF RENO... * UNTIL 600 PM PDT * AT 517 PM PDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH HAS BEEN OBSERVED IN RENO. THIS STORM WAS LOCATED OVER RENO...AND MOVING EAST AT 15 MPH. * LOCATIONS AFFECTED INCLUDE...LOCKWOOD...RENO...SPANISH SPRINGS... SPARKS...GOLDEN VALLEY AND HIDDEN VALLEY. * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 12 AND 25. * BLOWING DUST WILL ALSO OCCUR WITH THE STRONG OUTFLOW FROM THIS THUNDERSTORM. THIS STORM HAS DEVELOPED VERY QUICKLY...AND WILL PRODUCE A BURST OF HIGH WINDS. AREAS OF BLOWING DUST MAY RAPIDLY REDUCE VISIBILITIES TO BELOW ONE MILE. SEEK SAFE SHELTER...AND STAY AWAY FROM WINDOWS. LAT...LON 3963 11959 3944 11962 3942 11983 3964 11984 TIME...MOT...LOC 0023Z 184DEG 3KT 3946 11984 $$ JHW
1 follow-up statement
328 WWUS55 KREV 210043 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 543 PM PDT SAT JUL 20 2013 NVC029-031-210053- /O.CAN.KREV.SV.W.0030.000000T0000Z-130721T0100Z/ STOREY NV-WASHOE NV- 543 PM PDT SAT JUL 20 2013 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE AND WEST CENTRAL STOREY COUNTIES IS CANCELLED... * THIS STORM WILL AFFECT INTERSTATE 80 IN NEVADA BETWEEN MILE MARKERS 12 AND 25. THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE CANCELLED. WIND GUSTS ARE EXPECTED TO REMAIN BELOW 35 MPH THE REMAINDER OF THE EVENING. LAT...LON 3963 11959 3944 11962 3942 11983 3964 11984 TIME...MOT...LOC 0043Z 184DEG 3KT 3948 11984 $$ JHW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:26 PM PDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 20, 3:26 PM PDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 326 PM PDT SAT JUL 20 2013 .SYNOPSIS... STRONG HIGH PRESSURE WILL BRING TRIPLE DIGIT HIGH TEMPERATURES FOR MUCH OF WESTERN NEVADA THROUGH MONDAY WITH SOME RECORD TEMPERATURES POSSIBLE. MOISTURE WILL BEGIN TO SPREAD NORTH EARLY NEXT WEEK WITH ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS IN THE SIERRA AND WESTERN NEVADA CONTINUING THROUGH NEXT WEEK. TEMPERATURES WILL FALL TO NEAR NORMAL BY MID WEEK. && .SHORT TERM... SPREAD THE SLIGHT CHANCE OF THUNDERSTORMS FARTHER OUT INTO THE BASIN AND INCREASED CLOUD COVER MONDAY EVENING/MONDAY NIGHT, OTHERWISE ONLY MINOR TWEAKS TO THUNDERSTORM LOCATIONS THROUGH THE SHORT TERM. INTENSE TERRAIN HEATING IN AND NEAR THE SIERRA IS BRINGING CUMULUS BUILDUPS WITH A FEW THUNDERSTORMS NEAR THE CREST SOUTH OF HIGHWAY 50 AND OVER SIERRA COUNTY THIS AFTERNOON. THESE STORMS HAVE NO APPARENT UPPER LEVEL SUPPORT SO THEY SHOULD DIE OFF QUICKLY BY JUST AFTER SUNSET. ON SUNDAY, THUNDERSTORMS MAY CREEP A BIT FARTHER NORTH AND EAST INTO WESTERN NEVADA BY EARLY EVENING AS MODELS INDICATE A BIT STRONGER ZEPHYR TO AID LEE SIDE CONVERGENCE. BASES REMAIN HIGH, SO ANY DECENT STRENGTH STORMS COULD PRODUCE BRIEF LIGHT TO MODERATE RAIN (LITTLE MOTION) AND GUSTY OUTFLOWS TO 50 MPH OR SO. MONDAY AFTERNOON, ISOLATED THUNDERSTORMS ARE EXPECTED TO CREEP FARTHER UP THE CREST AND OUT INTO WESTERN NEVADA AS INSTABILITY CONTINUES TO BE MANUFACTURED BY STRONG DIURNAL HEATING. LATE MONDAY NIGHT, MID LEVEL MOISTURE WILL BEGIN INCREASING AS BOTH THE GFS AND NAM INDICATE AN UPPER WAVE MOVING UP FROM SOUTHERN CALIFORNIA AND NEVADA. THE GFS IS DEFINITELY STRONGER BUT ALSO FARTHER EAST (CENTRAL AND EASTERN NEVADA) THAN THE NAM, SO CONFIDENCE IS ONLY MODERATE THAT THE BEST FORCING WILL OVER THE WESTERN GREAT BASIN LATE MONDAY NIGHT. IF THE FORCING IS NOT IN THE RIGHT SPOT, WE WILL SEE MAINLY AN INCREASE IN MID/HIGH LEVEL CLOUDINESS AND LITTLE IN THE WAY OF ELEVATED CONVECTION. FOR NOW, I HAVE PUSHED THE SLIGHT CHANCE OF SHOWERS/STORMS LATE MONDAY NIGHT UP INTO CHURCHILL AND PERSHING COUNTIES AS A COMPROMISE BETWEEN THE NAM/GFS. TEMPERATURE-WISE, HIGHS WILL CONTINUE TO SOAR OVER 100 DEGREES IN THE LOWER VALLEYS THROUGH MONDAY BEFORE COOLING ENSUES BY MID WEEK. SNYDER .LONG TERM...TUESDAY THROUGH SATURDAY... VERY FEW ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST SINCE MODELS REMAIN FAIRLY CONSISTENT WITH ONE ANOTHER AND FROM RUN TO RUN. MOISTURE ADVECTION INCREASES TUESDAY AS VECTORS BECOME MORE DIRECTED TOWARDS THE NORTH AROUND THE WESTERN PERIPHERY OF THE RIDGE THAT IS BREAKING DOWN OVER MONDAY AND MONDAY NIGHT. AS MOISTURE INCREASES, EXPECT THE EXTENT OF THUNDERSTORMS TO SPREAD FARTHER UP THE SIERRA AND INTO WESTERN NEVADA. THESE STORMS WILL BE OF THE HYBRID VARIETY AS PWATS CLIMB TO AROUND 1 INCH WITH STORM MOTIONS AROUND 20 TO 25 MPH. CELLS THAT TRAIN AND BECOME SOMEWHAT ANCHORED TO TERRAIN FEATURES WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN WITH FLASH FLOODING POSSIBLE. OF SPECIAL CONCERN WILL BE THE BURN SCAR FROM THE BISON FIRE IN DOUGLAS COUNTY AND THE COMMUNITIES OF JOHNSON LANE AND FISH SPRINGS. STORMS THAT ARE MORE TRANSIENT WILL BE CAPABLE OF PRODUCING DRY LIGHTNING. CONVECTIVE ACTIVITY WILL LIKELY PERSIST OVER THE NOCTURNAL HOURS THROUGH THURSDAY NIGHT AS SHORTWAVES TRIGGER ELEVATED INSTABILITY. TIMING OF THESE WAVES COULD BE OFFSET BY 6 TO 12 HOURS THIS FAR OUT, BUT WARRANT SPECIAL MENTION SINCE THEY COULD ENHANCE THUNDERSTORM DEVELOPMENT AND SEVERITY. CHARACTER OF THUNDERSTORMS WILL TRANSITION FROM TUESDAY THROUGH THE REST OF THE WEEK. BY THURSDAY, THE FLASH FLOOD THREAT WILL DIMINISH A LITTLE, BUT THE THREAT FOR STRONGER OUTFLOWS, LARGER HAIL, AND DRY LIGHTNING INCREASES WITH INCREASING WESTERLY FLOW ALOFT. SLIGHT VEERING OF THE WIND PROFILE THROUGH THE WEEK SUGGESTS THAT THERE COULD BE ENOUGH SHEER TO ALLOW FOR A FEW CELLS TO BECOME MORE ORGANIZED. WE'LL HAVE TO WAIT AND SEE IF THESE WIND PROFILES CONTINUE TO PROMOTE ORGANIZATION IN THE NEXT FEW MODEL RUNS BEFORE FORECASTER CONFIDENCE INCREASES MUCH ABOVE MEDIUM FOR ISOLATED SEVERE ACTIVITY. OTHERWISE, TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES THROUGH THE WEEK. DAILY MAXIMUMS WILL VARY MORE WIDELY THAN THIS PAST WEEK FROM ON LOCATION TO ANOTHER DUE TO CONVECTIVE CLOUD COVER AND EFFECTS OF EVAPORATIVE COOLING FOR AREAS THAT RECEIVE PRECIPITATION. ALSO, EXPECT WEAK LATE AFTERNOON ZEPHYRS OUTSIDE OF ANY THUNDERSTORM OUTFLOWS. BOYD && .AVIATION... ISOLATED THUNDERSTORMS THIS EVENING IN/NEAR THE SIERRA WILL DIE OFF BY AROUND OR JUST AFTER SUNSET. THEY WILL FIRE AGAIN SUNDAY AFTERNOON AND POSSIBLY DRIFT INTO FAR WESTERN NEVADA TO KRNO BY 00Z/5PM SUNDAY. FOR BOTH DAYS, GUSTY/ERRATIC WINDS TO OVER 40 KTS AND FREQUENT LIGHTNING ARE EXPECTED WITH STRONGER STORMS ALONG WITH BRIEF MODERATE TO HEAVY RAIN WHICH MAY REDUCE VISIBILITY. SNYDER && .FIRE WEATHER... WEST-NORTHWEST TO EAST-SOUTHEAST ORIENTED RIDGE REMAINS OVER THE FORECAST AREA THROUGH LATE WEEKEND. LOW/MID LVL MOISTURE IS TRYING TO INCREASE EACH DAY...BUT IS CONFINED MAINLY SOUTH OF HWY 50. EAST SOUTHEAST LOW TO MID LVL FLOW AND INTENSE HEATING SHOULD RESULT IN THUNDERSTORMS DEVELOPING IN THE MONO AND ALPINE COUNTY SIERRA AGAIN SUNDAY AFTERNOON. STORMS MAY DEVELOP A BIT FARTHER NORTH INTO THE TAHOE BASIN BY SUNDAY THEN EAST ALONG THE SIERRA FRONT IN THE RENO/CARSON CITY AREA BY EARLY EVENING. MOST DEVELOPMENT THE NEXT TWO DAYS WILL BE ISOLATED...WITH SCATTERED THUNDERSTORMS NEAR THE SIERRA IN MONO/ALPINE COUNTY. STORM MOTIONS WILL ALSO REMAIN VERY SLOW THROUGH SUNDAY. THIS WILL MEAN THE STRONGEST THUNDERSTORMS COULD PRODUCE BRIEF MODERATE TO HEAVY RAIN...BUT OUTSIDE OF THE CORES DRY LIGHTNING STRIKES ARE LIKELY WITH A FEW FIRE STARTS POSSIBLE. STILL...DO NOT BELIEVE THE COVERAGE WILL BE ENOUGH TO WARRANT A WATCH OR WARNING. BY MONDAY MODELS PERSIST IN TRYING TO SHIFT THE RIDGE TO THE EAST AND ALLOW AN UPPER LEVEL DISTURBANCE TO LIFT ACROSS THE REGION. FORECAST MODELS HAVE DIFFERENCES IN THE STRENGTH...TIMING AND POSITIONING OF THIS WAVE. ONE MODEL BRINGS THE WAVE NORTH THROUGH THE WESTERN FORECAST AREA ALONG THE SIERRA WHILE ANOTHER TAKES THE MORE VIGOROUS PORTION OF THE WAVE ACROSS CENTRAL NV. NEITHER HAS IMPRESSIVE UPPER LEVEL LAPSE RATES...SO THUNDERSTORM COVERAGE MAY BE NO MORE THAN ISOLATED WITH EITHER. WE WILL MENTION ISOLATED THUNDERSTORMS INTO THE LATE AFTERNOON AND EVENING MONDAY ACROSS WESTERN NV MAINLY SOUTH OF INTERSTATE 80 ALONG WITH ISOLATED TO SCATTERED CONVECTION IN THE SIERRA FROM TAHOE SOUTH. AGAIN THE STORM MOTIONS ARE NOT OVERLY FAST...BUT ARE A LITTLE FASTER THAN SUNDAY. SO MONDAY COULD BE A HYBRID DAY WITH SOME DRY STRIKES OUTSIDE THE CORES AND ON THE NRN AND WRN PERIPHERY OF THE ACTIVITY. GIVEN THE DIFFERENCES WITHIN THE MODEL DATA WE ARE NOT CONFIDENT ENOUGH AT THIS POINT TO ISSUE A WATCH FOR MONDAY FOR DRY LIGHTNING...BUT FIRE INTERESTS SHOULD BE ALERT TO THE POSSIBILITY OF THUNDERSTORMS ALONG AND EAST OF THE SIERRA FRONT INTO MONDAY EVENING WITH DRY STRIKES POSSIBLE. RIDGE SLIDES FARTHER EAST TUESDAY AND ALLOWS MORE MOISTURE TO RETURN TO THE REGION. THUNDERSTORM COVERAGE IS LIKELY TO INCREASE FROM TUESDAY THROUGH THURSDAY...BUT AS MOISTURE INCREASES STORMS ARE MORE LIKELY TO PRODUCE WETTING RAINS. THIS COULD LEAD TO DEBRIS FLOW CONCERNS ON RECENTLY BURNED AREAS. 20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...HEAT ADVISORY UNTIL 10 PM PDT SUNDAY NVZ003-004. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 20, 3:25 PM PDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 325 PM PDT SAT JUL 20 2013 CAZ070>073-NVZ001-002-005-211300- SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO- MINERAL AND SOUTHERN LYON COUNTIES-NORTHERN WASHOE COUNTY- INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE... FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE... LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE... MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING... MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA... SCHURZ...GLENBROOK...INCLINE VILLAGE...EMPIRE...GERLACH 325 PM PDT SAT JUL 20 2013 ...POTENTIALLY RECORD BREAKING HEAT FOR THE SIERRA AND WESTERN NEVADA THROUGH MONDAY... * TEMPERATURES: THE LOWER VALLEYS IN MINERAL, LYON, LASSEN, PLUMAS, AND MONO COUNTIES WILL BE 100 TO 105 DEGREES WITH HIGHER ELEVATIONS IN THE 80S AND 90S. OVERNIGHT LOWS WILL FALL INTO THE 60S IN THE LOWER WITH UPPER 40S TO MID 50S IN THE HIGHER SIERRA VALLEYS. THESE HIGH TEMPERATURES WILL BE NEAR RECORD VALUES FOR LATE JULY. * IMPACTS: THE RISK OF HEAT RELATED ILLNESS WILL INCREASE THROUGH SUNDAY. CHILDREN, THE ELDERLY, AND PEOPLE WITH CHRONIC AILMENTS ARE THE MOST VULNERABLE TO HEAT RELATED ILLNESS. PETS AND LIVESTOCK ARE ALSO AT RISK AND SHOULD BE CARED FOR PROPERLY. * THUNDERSTORM POTENTIAL: AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE OVER THE SIERRA SATURDAY AND SUNDAY. ANY STORMS THAT DEVELOP WILL BE SLOW MOVING PRODUCING HEAVY RAIN, ALONG WITH GUSTY AND ERRATIC WINDS, AND LIGHTNING. STORMS MAY BECOME MORE WIDESPREAD MONDAY THROUGH WEDNESDAY. * FOR UPDATES...VISIT WEATHER.GOV/RENO HTTP://WEATHER.GOV/RENO
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 6:23 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.